Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 196, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2008, 9:04 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2008, 9:04 PM MDT (03:04 UTC)
- Expired
- Jun 8, 2008, 9:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090305 SVRDDC KSC075-187-090345- /O.NEW.KDDC.SV.W.0196.080609T0304Z-080609T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 904 PM MDT SUN JUN 8 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS. NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM MDT/1045 PM CDT/ * AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... COOLIDGE... SYRACUSE... RURAL RESIDENCES OF HAMILTON AND NORTHERN STANTON COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3769 10206 3802 10206 3819 10155 3763 10155 TIME...MOT...LOC 0304Z 263DEG 46KT 3784 10221 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 090329 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1028 PM CDT SUN JUN 8 2008 KSC187-090338- /O.CAN.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/ STANTON KS- 1028 PM CDT SUN JUN 8 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANTON COUNTY IS CANCELLED... THE MARGINALLY SEVERE THUNDERSTORM WILL REMAIN NORTH OF NORTHERN STANTON COUNTY. LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155 TIME...MOT...LOC 0328Z 259DEG 51KT 3791 10177 $$ KSC075-090345- /O.CON.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/ HAMILTON KS- 928 PM MDT SUN JUN 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR HAMILTON COUNTY... AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF SYRACUSE...MOVING EAST AT 55 MPH. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155 TIME...MOT...LOC 0328Z 259DEG 51KT 3791 10177 $$ UMSCHEID
000 WWUS53 KDDC 090340 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1040 PM CDT SUN JUN 8 2008 KSC075-090350- /O.EXP.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/ HAMILTON KS- 940 PM MDT SUN JUN 8 2008 ...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY EXPIRES AT 945 PM MDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER HAMILTON COUNTY. LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155 TIME...MOT...LOC 0340Z 259DEG 51KT 3794 10156 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:42 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 2:42 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 342 PM CDT SUN JUN 8 2008 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS APPROACHING SW KS THIS AFTERNOON. A COLD FRONT HAS PLUNGED SOUTH AHEAD OF THE WAVE AND WAS LOCATED FROM THE NORTHERN TX PANHANDLE TO EAST OF MEDICINE LODGE. STORMS WERE ALREADY DEVELOPING ALONG THE FRONT AS OF 20 UTC. STORMS SHOULD FILL IN ALONG THE LENGTH OF THIS FRONT THIS EVENING. THIS WILL EFFECTIVELY CUT OFF SW KS FROM STRONG ELEVATED CONVECTION. HOWEVER, SOUTHEAST BARBER COUNTY COULD RECEIVE VERY HEAVY RAINS, POSSIBLY 3 TO 5 INCHES OF RAIN IF STORMS TRAIN OVER THE SAME AREAS PER NAM/GFS. STORMS WERE DEVELOPING ALONG THE STALLED OUT FRONT ON THE RATON MESA EARLY THIS AFTERNOON. THIS ACTIVITY WAS THRIVING ON MARGINAL MOISTURE AND ELEVATED HEATING AT 8000FT. SFC BASED CAPES WERE ZERO ACROSS MOST OF OUR FCST AREA AS OF 21 UTC. THESE STORMS WILL PROPAGATE EAST AND ENE TONIGHT AND BECOME ELEVATED, MAKING IT INTO OUR FCST AREA AS SHOWERS. THIS BATCH OF PRECIP WILL PROBABLY NOT BE VERY HEAVY. POPS WERE LOWERED TO 40% FOR DDC/GCK IN CASE THIS BATCH OF PRECIP COMPLETELY DIES BEFORE REACHING THE AREA. TEMPS WILL BE BELOW CLIMATOLOGICAL AVERAGES MONDAY BUT SOME RECOVERY IS LIKELY BY TUESDAY AHEAD OF THE NEXT UPPER TROUGH. LOW LEVEL MOISTURE WILL NOT BE SHUNTED VERY FAR SOUTH, AND WILL RACE BACK AHEAD OF THIS SYSTEM. BY TUESDAY AFTERNOON, A DRYLINE WILL BE SITUATED IN FAR WESTERN KS. ALTHOUGH Q-G FORCING WILL BE WEAK, CONVERGENCE ALONG THE DRYLINE AND ELEVATED HEATING MAY BE ENOUGH FOR ISOLATED STORMS TO DEVELOP. THESE STORMS COULD BE SUPERCELLULAR GIVEN 90-120 DEG OF DIRECTIONAL TURNING FROM THE SFC TO MID LEVELS, ADEQUATE UPPER LEVEL FLOW AND MODERATE SFC BASED CAPES VALUES. DAYS 3-7... MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT SYSTEM INTO THE PLAINS MID WEEK. AS IT APPROACHES SFC PRESSURES WILL FALL ALONG THE WESTERN HIGH PLAINS AND IT LOOKS LIKE THE GFS...CANADIAN AND ECWMF PLACE A SFC FRONT IN OR NEAR OUR NORTHERN AND WESTERN CWA BY 00Z. ALL THE MODELS WERE FAVORING OUR NRN CWA FOR THE BETTER CHANCE FOR PCPN EARLY WED NIGHT WHICH IS WHERE OUR 7H BAROCLINIC ZONE WILL BE LOCATED. PCPN THEN EXPECTED TO FOLLOW BY AN E/SE MOVEMENT LATE WED NIGHT INTO EARLY THURSDAY. BY LATE THURSDAY MODELS BEGIN TO DIVERGE ON SOLUTIONS AS EACH MODEL APPEARS TO BE STRUGGLING WITH ANOTHER WAVE ROTATING AROUND OUR UPPER TROF/LOW. ON THURSDAY NIGHT MODELS DO NOT APPEAR TO BE VERY EXCITED ABOUT PCPN CHANCES IN SW KS AS FRONT IS PROGGED BY THE GFS AND ECMWF TO BE WELL SOUTH OF THE AREA IN THE TX PANHANDLE AND SRN OK. 00Z CANADIAN HOWEVER HAS OUR FRONT A LITTLE FURTHER NORTH. DESPITE THE LACK OF EXCITEMENT FROM THE MODELS WILL HAVE TO WATCH THE POSSIBILITY OF SOMETHING TO DEVELOP OVER E/SE CO AND MOVE SOUTHEAST INTO PORTIONS OF THE CWA. AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO INSERT POPS INTO THE GRIDS YET SO WILL LEAVE THURSDAY NIGHT INTO FRIDAY DRY. AS WE HEAD INTO THE WEEKEND CONFIDENCE DECREASES EVEN MORE AS ALL MODELS STRUGGLE WITH OUR NEXT...MORE SIGNIFICANT SYSTEM THAT WILL BE MOVING OUT OF THE PACIFIC AND INTO THE WRN CONUS. UNSURE AT THIS TIME WHICH MODEL IS MORE CORRECT SO WILL LEAN TOWARDS RESISTANCE FOR DAYS 6 AND 7. .AVIATION... STATUS SLOW TO ERODE ACROSS THE CWA THIS AFTERNOON. SAT AND OBS ARE SHOWING THIS DECK THINNING SO WILL KEEP SOME MVRF CONDITIONS EARLY FOLLOWED BY VRF CONDITIONS BY OR SHORTLY AFTER 19Z. EVENING CONVECTION IS EXPECTED TO DEVELOP ALONG OUR FRONT WHICH WILL LIKELY STAY EAST AND SOUTH OF ALL TERMINALS EARLY TONIGHT. OVERNIGHT WILL HAVE TO WATCH WHAT CONVECTION THAT DOES DEVELOP OVER ERN/SE CO. NAM SUGGESTS THAT THESE STORMS WILL MOVE INTO SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 86 / 40 0 0 0 GCK 56 82 60 88 / 40 0 0 20 EHA 54 81 60 90 / 50 0 0 20 LBL 56 81 60 89 / 60 0 0 20 HYS 55 81 58 86 / 30 0 0 0 P28 61 78 59 86 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 8, 3:51 AM MDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 8 2008 /351 AM MDT SUN JUN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY. THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. ANY THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. BY EVENING...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN KANSAS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. BY LATE AFTERNOON INTO EARLY EVENING...THE POTENTIAL FOR A TORNADO OR TWO EXISTS...ESPECIALLY ACROSS SOUTHERN KANSAS NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY. SOME OF THESES STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM CDT TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 8, 6:39 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 8 2008
KSZ061-074-090145-
HAMILTON-STANTON-
639 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF LAMAR...MOVING EAST AT 37 MPH.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS IN
BENT COUNTY COLORADO. AS OF 635 PM MDT...THE STORM APPEARED TO
HAVE WEAKENED SLIGHTLY. WITH THESE CURRENT TRENDS...SMALL HAIL
AND WIND GUSTS TO 55 MPH WILL BE THE MAIN THREATS. ADDITIONAL
RE-STRENGTHENING IS POSSIBLE WHICH MAY REQUIRE A SEVERE THUNDERSTORM
WARNING FOR PORTIONS OF HAMILTON COUNTY.
RESIDENTS IN HAMILTON AND NORTHWESTERN STANTON COUNTIES...INCLUDING
THE CITY OF SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3825 10205 3827 10203
3827 10177 3774 10154 3773 10206
TIME...MOT...LOC 0039Z 257DEG 32KT 3783 10249
UMSCHEIDSpecial weather statement, Jun 8, 7:01 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN JUN 8 2008
KSZ061-090200-
HAMILTON-
701 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHWEST
OF COOLIDGE...MOVING EAST AT 39 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO NICKEL SIZE HAIL.
RESIDENTS IN SOUTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3796 10206 3797 10206 3804 10161 3774 10153
3774 10206
TIME...MOT...LOC 0101Z 268DEG 34KT 3785 10221
UMSCHEIDSpecial weather statement, Jun 8, 8:44 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 8 2008
KSZ061-090345-
HAMILTON-
844 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 16 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 50 MPH.
ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF LAMAR...ALSO MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3826 10205 3827 10165
3826 10164 3826 10155 3775 10156 3775 10206
TIME...MOT...LOC 0244Z 238DEG 45KT 3819 10221
UMSCHEIDLocal storm report, Jun 8, 9:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 13 N COOLIDGE 38.23N 102.01W
06/08/2008 E1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:39 PM MDT | Special Weather Statement | DDC | Hamilton | 66 min |
| Jun 8, 7:01 PM MDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 8, 8:44 PM MDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jun 8, 9:19 PM MDT | Severe Thunderstorm Warning | DDC | Stafford | 26 min |
| Jun 9, 1:16 PM MDT | Fire Weather Watch | DDC | Grant, Morton, Stanton, Stevens | 13 hr |
| Jun 9, 1:28 PM MDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 15 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.